IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Afriat's theorem for general budget sets

  • Forges, Françoise
  • Minelli, Enrico

Afriat proved the equivalence of a variant of the strong axiom of revealed preference and the existence of a solution to a set of linear inequalities. From this solution he constructed a utility function rationalizing the choices of a competitive consumer. We extend Afriat's theorem to a class of nonlinear, nonconvex budget sets. We thereby obtain testable implications of rational behavior for a wide class of economic environments, and a constructive method to derive individual preferences from observed choices. We also show that by increasing in a regular way the number of observed choices from our class of budget sets one can fully identify the underlying preference relation.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://basepub.dauphine.fr/xmlui/bitstream/123456789/4099/1/52540609.pdf
Download Restriction: no

Paper provided by Paris Dauphine University in its series Economics Papers from University Paris Dauphine with number 123456789/4099.

as
in new window

Length:
Date of creation: Jan 2009
Date of revision:
Publication status: Published in Journal of Economic Theory, 2009, Vol. 144, no. 1. pp. 135-145.Length: 10 pages
Handle: RePEc:dau:papers:123456789/4099
Contact details of provider: Web page: http://www.dauphine.fr/en/welcome.html

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Mas-Colell, Andreu, 1977. "The Recoverability of Consumers' Preferences from Market Demand Behavior," Econometrica, Econometric Society, vol. 45(6), pages 1409-30, September.
  2. Anna Fostel & Herbert E. Scarf & Michael J. Todd, 2003. "Two New Proofs of Afriat's Theorem," Cowles Foundation Discussion Papers 1415, Cowles Foundation for Research in Economics, Yale University.
  3. Chiara Dalla Nogare & Roberto Ricciuti, . "Chief Executives' Term Limits and Fiscal Policy Choices: International Evidence," Working Papers ubs0411, University of Brescia, Department of Economics.
  4. Mas-Colell, Andreu, 1978. "On Revealed Preference Analysis," Review of Economic Studies, Wiley Blackwell, vol. 45(1), pages 121-31, February.
  5. Franco Spinelli & Carmine Trecroci, . "Le determinanti del tasso di sconto in Italia negli anni 1876-1913: un'analisi empirica e documentale," Working Papers ubs0405, University of Brescia, Department of Economics.
  6. Raffaele Miniaci & Maria Laura Parisi, 2005. "Which Plans to Reduce the Digital Divide? Policy Evaluation and Social Interaction," Working Papers ubs0509, University of Brescia, Department of Economics.
  7. Diewert, W E, 1973. "Afriat and Revealed Preference Theory," Review of Economic Studies, Wiley Blackwell, vol. 40(3), pages 419-25, July.
  8. Sprumont, Yves, 2000. "On the Testable Implications of Collective Choice Theories," Journal of Economic Theory, Elsevier, vol. 93(2), pages 205-232, August.
  9. Varian, Hal R, 1982. "The Nonparametric Approach to Demand Analysis," Econometrica, Econometric Society, vol. 50(4), pages 945-73, July.
  10. Chavas, Jean-Paul & Cox, Thomas L, 1993. "On Generalized Revealed Preference Analysis," The Quarterly Journal of Economics, MIT Press, vol. 108(2), pages 493-506, May.
  11. Shapley, Lloyd S & Shubik, Martin, 1977. "Trade Using One Commodity as a Means of Payment," Journal of Political Economy, University of Chicago Press, vol. 85(5), pages 937-68, October.
  12. Dubey, Pradeep & Sahi, Siddhartha, 2003. "Price-mediated trade with quantity signals: an axiomatic approach," Journal of Mathematical Economics, Elsevier, vol. 39(5-6), pages 377-389, July.
  13. Matzkin, Rosa L, 1991. "Axioms of Revealed Preference for Nonlinear Choice Sets," Econometrica, Econometric Society, vol. 59(6), pages 1779-86, November.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:dau:papers:123456789/4099. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Alexandre Faure)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.